Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 16, 2001

Family Planning

Question from Kailua, Hawaii, USA:

I am 21 years old, have had type�1 diabetes for 13 years, and had never had any problems controlling it until after starting Depo-Provera a year and a half ago, and I have come to the conclusion that it has affected my diabetes very badly. I was hospitalized for extremely high blood sugars and DKA [diabetic ketoacidosis] both after my first and second shots. My doctor told me it was all coincidence, so I kept taking it. Since then, my blood sugars are constantly high, and my insulin seems to have very little effect. I went from taking 50-60 units of insulin a day to over 120 units a day, my sugars are still high, and I am taking more and more insulin every day. I eat very sensibly, and exercise every day (when I can get my sugars down low enough). I have also suffered many non-diabetes related side effects including continuous bleeding, exaggerated premenstrual syndrome, have developed agoraphobia and paranoia. My gynecologist has told me not to worry, and my endocrinologist tells me to just keep taking more insulin because he won't prescribe insulin resistance medication to someone with type 1 diabetes. I will not be taking my next Depo-Provera shot, but I am at a loss as to what kind of birth control won't affect me in such dramatic and horrible ways.

Answer:

If you look up progesterone in the textbooks of medicine, you will find that does cause insulin resistance. In clinical practice, we usually do not see that a person’s blood sugars are doubled, but there may be a 5-10% change in insulin dose related to the addition of progesterone. I have many of my younger adult women on Depo-Provera who do well, in terms of not aggravating the blood sugar. We see a similar result with oral contraceptives which also contain progesterone.

In your case, it would seem reasonable to stop the Depo-Provera. You are correct when you ascribe the irregular bleeding and so on to the progesterone. Rather, you may want to see if the discontinuation of the progesterone improves your sugars. If it does, I wouldn’t take the Depo-Provera anymore. However, if they improve, you will have to decide whether you should take another product with progesterone, such as the oral contraceptive pill. There are a variety of pills to try, and you may have to try several before deciding on one. It will be important for you have a physician who will work with you in this situation. I believe you should have input into the form of contraceptive therapy you use.

JTL